Lithium and Diabetes Insipidus

How A Mood Stabilizer Can Make You Excessively Thirsty

Lithium tablets next to lithium aluminum silicate.
Lithium tablets next to lithium aluminum silicate.. Steve Gorton/Getty Images

Lithium is an effective medication for bipolar disorder. But with lithium use, you can develop a medical condition called lithium-induced NDI, which stands for nephrogenic diabetes insipidus. This condition is characterized by symptoms of excessive thirst and frequent urination. It can also cause fatigue and problems sleeping, due to nighttime awakenings to use the bathroom.

What is Nephrogenic Diabetes Insipidus?

Humans have a hormone called the anti-diuretic hormone, or ADH -- also known as Vasopressin.

This hormone is released by the pituitary gland in the brain, and one of its functions is to signal to the kidneys to reabsorb water back into the body.

Lithium can reduce the kidneys' ability to respond to ADH. As a result of this unresponsiveness, water is not retained properly in the body, causing a person to urinate excessively. The urine of a person with diabetes insipidus will be highly dilute, or not concentrated, because of its high water content.

This is why the most common symptom people experience is excessive thirst -- their body's natural way of avoiding dehydration, as water is being removed from their bodies, instead of being reabsorbed.

Diagnosis of Lithium-Induced NDI

According to a 2009 study in Nature Reviews Nephrology, lithium-induced diabetes insipidus is common, occurring in up to 40 percent of people. It's diagnosed with a water deprivation test and by administration of a modified antidiuretic hormone called desmopressin.

The administration of desmopressin is to determine whether the diabetes insipidus is due to kidney unresponsiveness (in the case of lithium use) or due to a lack of antiduretic hormone in the brain -- a condition called central diabetes insipidus. The good news is that lithium-induced diabetes insipidus can be treated, and it does not necessarily involve stopping lithium.

Treatment of Diabetes Insipidus from Lithium

In a patient who has become severely dehydrated, rehydration is the first line of treatment. Then lithium-induced NDI may be treated with certain diuretics, like amiloride, that help to reduce the buildup of lithium within the body. In addition, some kidney doctors prescribe NSAIDs like ibuprofen or naproxen in combination with diuretics, depending on the person.

Also, in some patients, mild changes in their lithium dose or how its given is helpful. For example, reducing the dose of lithium or taking it once daily, instead of twice daily may be beneficial in decreasing or stopping symptoms.

Sources:

Bendz H & Aurell M. Drug-induced diabetes insipidus: incidence, prevention and management. Drug Saf. 1999 Dec;21(6):449-56.

Grünfeld JP & Rossier BC. Lithium nephrotoxicity revisited. Nat Rev Nephrol. 2009 May;5(5):270-6.

The Diabetes Insipidus Foundation. (2015). Lithium Induced Diabetes Insipidus. Accessed January 31st 2016.

DISCLAIMER: The information in this site is for educational purposes only. It should not be used as a substitute for personal care by a licensed physician. Please see your doctor for diagnosis and treatment of any concerning symptoms or medical condition.

Continue Reading